Alert archive / Kentucky / Tornado Warnings in 2009
Tornado Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Feb 11, 2009, 3:26 PM EST for 4 counties in Kentucky. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 11, 2009, 3:26 PM EST (20:26 UTC)
- Expired
- Feb 11, 2009, 4:00 PM EST
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Jackson County, KY, Laurel County, KY, Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 3:49 PM EST | TSTM WND DMG | London, KY | A TREE WAS BLOWN DOWN IN LONDON. THIS REPORT WAS FROM THE LONDON SENTINEL ECHO. |
| Feb 11, 3:50 PM EST | TSTM WND GST 59 | 4 Se London, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 11, 1:59 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 510 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KJKL 112026 TORJKL KYC109-125-199-203-112100- /O.NEW.KJKL.TO.W.0001.090211T2026Z-090211T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 326 PM EST WED FEB 11 2009 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * TORNADO WARNING FOR... NORTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY... EAST CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTHEASTERN ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY... WEST CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 400 PM EST * AT 322 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BENT...OR 10 MILES EAST OF SOMERSET...MOVING NORTHEAST AT 75 MPH. * LOCATIONS IMPACTED INCLUDE... CEDARVILLE... LONDON... DILLON... OAKLEY... BENT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING FOR EASTERN KENTUCKY. TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3742 8419 3709 8396 3702 8447 3716 8452 TIME...MOT...LOC 2026Z 238DEG 64KT 3713 8436 $$ ABE
2 follow-up statements
000 WWUS53 KJKL 112040 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 340 PM EST WED FEB 11 2009 KYC109-125-199-203-112100- /O.CON.KJKL.TO.W.0001.000000T0000Z-090211T2100Z/ JACKSON KY-ROCKCASTLE KY-PULASKI KY-LAUREL KY- 339 PM EST WED FEB 11 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EST FOR NORTHERN LAUREL...EAST CENTRAL PULASKI...SOUTHEASTERN ROCKCASTLE AND WEST CENTRAL JACKSON COUNTIES... AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED NEAR WOOD CREEK LAKE...OR 9 MILES NORTHWEST OF LONDON...MOVING NORTHEAST AT 55 MPH. THE TORNADO WILL BE NEAR... VICTORY...OAKLEY...MERSHONS AND TEMPLER BY 345 PM EST... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING FOR EASTERN KENTUCKY. TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3705 8442 3720 8436 3742 8419 3709 8396 TIME...MOT...LOC 2039Z 238DEG 55KT 3723 8417 $$ SCHOETTMER
000 WWUS53 KJKL 112059 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 359 PM EST WED FEB 11 2009 KYC109-125-199-203-112108- /O.EXP.KJKL.TO.W.0001.000000T0000Z-090211T2100Z/ JACKSON KY-ROCKCASTLE KY-PULASKI KY-LAUREL KY- 358 PM EST WED FEB 11 2009 ...THE TORNADO WARNING FOR NORTHERN LAUREL...EAST CENTRAL PULASKI... SOUTHEASTERN ROCKCASTLE AND WEST CENTRAL JACKSON COUNTIES WILL EXPIRE AT 400 PM EST... HOWEVER...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN LAUREL...EAST CENTRAL PULASKI SOUTHEASTERN ROCKCASTLE AND WEST CENTRAL JACKSON COUNTIES UNTIL 430 PM EST. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING FOR EASTERN KENTUCKY. TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3705 8442 3720 8436 3742 8419 3709 8396 TIME...MOT...LOC 2058Z 238DEG 55KT 3738 8386 $$ SCHOETTMER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Feb 11, 2:08 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 11, 2:08 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 208 PM EST WED FEB 11 2009 .SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED TWO ROUNDS OF DAMAGING WINDS EXPECTED WITHIN THE NEXT 12 HOURS. THE FIRST WILL BE ASSOCIATED WITH THE LINE OF SHOWERS/THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT NOW APPROACHING THE FORECAST AREA. CURRENT MOVEMENT OF LINE IS 45 KNOTS TO THE EAST. LINE TO BE NEAR MONTICELLO AT 3 PM EST...FROM MOUNT STERLING TO WILLIAMSBURG AT 4 PM EST...FROM SANDY HOOK TO CUMBERLAND AT 5 PM EST...AND THEN EXITING THE EAST END OF PIKE COUNTY AROUND 6 PM EST. MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT AS THE SQUALL LINE MOVES THROUGH. ONCE THE SQUALL LINE AND FRONT MOVES EAST OF THE AREA STRONG TO DAMAGING WINDS WILL CONTINUE INTO THE EVENING. OBSERVATIONS ACROSS WEST KY AND WEST TN ARE IN THE 40 TO 45 KNOT RANGE. USING THE NAM TIME HEIGHT CROSS SECTIONS WE SEE NEAR VERTICAL EQUIVALENT POTENTIAL TEMPERATURES ALONG WITH STRONG DOWNWARD MOTION INDICATING GOOD MOMENTUM TRANSFER TOWARDS THE SURFACE. TIME HEIGHT FORECAST INDICATES 70 KNOT WINDS AT 800 MB. NOT MUCH RETURNS ON VAD WIND PROFILE...BUT SHOWING SOME 70 KNOT WINDS AT 7K FEET. CURRENT HIGH WIND WARNING HAS CURENT SITUATION WELL HANDLED...AND WILL CONTINUE THE HIGH WIND WARNING. .LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED A RATHER ACTIVE WEATHER PERIOD IS IN STORE AS A SERIES OF SHORT WAVE TROFS TO QUICKLY MOVE ACROSS THE AREA. MODELS ARE IN FAIRLY GOOD AGREEMENT THOUGH THERE ARE SOME DIFFERENCES IN THE DETAILS. THE 00Z ECMWF...LAST THREE RUNS OF THE GFS...INCLUDING THE 12Z RUN...AND GEFS MEAN SUPPORT IDEA OF FIRST SYSTEM AFFECTING AREA FRIDAY NIGHT INTO SATURDAY MORNING...WITH SURFACE CYCLONE TRACKING EAST ACROSS THE OHIO VALLEY. THE NEXT SHORT WAVE TROF TO AFFECT THE AREA FORECAST TO MOVE ACROSS SUNDAY INTO SUNDAY NIGHT...BUT DOES NOT LOOK TO HAVE A WELL DEFINED SURFACE SYSTEM...AND LIMITED MOISTURE. RIDGING SURFACE AND ALOFT TO BRING DRY WEATHER FOR THE START OF NEXT WEEK...BUT THEN THE NEXT SHORT WAVE TROF AND ASSOCIATED SURFACE SYSTEM TO AFFECT THE AREA BY MID WEEK. TEMPERATURES WILL BE WARM ENOUGH THAT PRECIPITATION ASSOCIATED WITH THE FRIDAY NIGHT SYSTEM WILL BE ALL RAIN. FOR THE WEAK SHORT WAVE ON SUNDAY MOISTURE IS LIMITED AND THERE MAY NOT BE MUCH MORE THAN SPRINKLES OR FLURRIES. THE SYSTEM FOR THE MIDDLE OF NEXT WEEK COULD BE EITHER RAIN OR SNOW OR A COMBINATION OF THE TWO. && .AVIATION.../18Z TO 18Z/ GUSTY SOUTH WINDS WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON HOURS WITH GUSTS UP TO 50 KTS LIKELY... ESPECIALLY AS A COLD FRONT AND ASSOCIATED LINE OF SHOWERS/TSTORMS MOVE ACROSS THE AREA. ANY VSBY/CIG REDUCTIONS DUE TO SHOWERS WITH THE FRONT WILL BE BRIEF BUT MVFR CONDITIONS ARE EXPECTED. PLEASE SEE INDIVIDUAL TAFS FOR TIMING. A LENGTHY PERIOD OF STRONG WEST WINDS... ONCE AGAIN WITH PEAK GUSTS UP TO 50 KTS OR SO... CAN THEN BE EXPECTED BEHIND THE FRONT THROUGH THE EVENING HOURS BEFORE WINDS RELAX SOMEWHAT EARLY THURSDAY MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...SBH LONG TERM...SBH AVIATION...ABE
Hazardous weather outlook, Feb 11, 6:53 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 653 AM EST WED FEB 11 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 653 AM EST WED FEB 11 2009 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING UNTIL 4 AM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SOUTH WINDS WILL INCREASE AS A COLD FRONT APPROACHES TODAY...WITH GUSTS LIKELY REACHING 60 MPH AT TIMES. DAMAGING WINDS COULD ARRIVE AS EARLY AS LATE THIS MORNING...BUT ARE MORE LIKELY LATE IN THE DAY. VERY STRONG AND POTENTIALLY DAMAGING WINDS FROM THE WEST ARE ALSO EXPECTED TO CONTINUE INTO TONIGHT AFTER THE COLD FRONT HAS PASSED... BUT THE WIND WILL BE DIMINISHING OVERNIGHT. IN ADDITION...A LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG OR DAMAGING WINDS IS EXPECTED TO ACCOMPANY THE COLD FRONTAL PASSAGE THIS AFTERNOON. ALTHOUGH THE PRIMARY THREAT FROM STORMS WILL BE DAMAGING WINDS...HAIL OR ISOLATED TORNADOES CAN NOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SNOW WILL BE POSSIBLE SATURDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT WIND DAMAGE TODAY OR TONIGHT... AS WELL AS ANY HAIL IN THUNDERSTORMS THIS AFTERNOON. HAL
In the hours before
Local storm report, Feb 11, 1:57 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
157 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND DMG WHITLEY CITY 36.72N 84.48W
02/11/2009 MCCREARY KY EMERGENCY MNGR
ROOF BLOWN OFF OF TRAILER IN REVELO AREA. SEVERAL TREES
BLOCKING ROADS AND ONE CAR WRECK BLAMED ON WIND IN
WHITLEY CITY.
&&
JCARICOLocal storm report, Feb 11, 2:46 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM NON-TSTM WND DMG 2 S MONTICELLO 36.81N 84.85W
02/11/2009 WAYNE KY EMERGENCY MNGR
SEVERAL TREES ARE DOWN. POWER LINES ARE DOWN. FIRES DUE
TO DOWNED POWER LINES.
0234 PM NON-TSTM WND DMG 2 N MONTICELLO 36.87N 84.85W
02/11/2009 WAYNE KY EMERGENCY MNGR
TREES ARE DOWN. POWER LINES ARE DOWN. FIRES DUE TO DOWNED
POWER LINES.
0234 PM NON-TSTM WND DMG 1 S MONTICELLO 36.83N 84.85W
02/11/2009 WAYNE KY EMERGENCY MNGR
TREES ARE DOWN. POWER LINES ARE DOWN. FIRES DUE TO DOWNED
POWER LINES.
&&
JCARICOLocal storm report, Feb 11, 3:11 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
311 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG 2 W MIDDLESBORO 36.61N 83.75W
02/11/2009 BELL KY TRAINED SPOTTER
TRIM BLOWN OFF OF NUMEROUS HOUSES IN THE MIDDLESBORO
AREA.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 2:29 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 61 min |
| Feb 11, 3:19 PM EST | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Laurel, Lee, Owsley and 3 more | 56 min |
| Feb 11, 3:22 PM EST | Severe Thunderstorm Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more | 53 min |
| Feb 11, 3:37 PM EST | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 2 more | 53 min |
| Feb 11, 3:40 PM EST | Tornado Warning | JKL | McCreary, Whitley | 25 min |
| Feb 11, 3:56 PM EST | Tornado Warning | JKL | Knox | 34 min |
| Feb 11, 4:02 PM EST | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knott, Knox, Leslie and 3 more | 58 min |
| Feb 11, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Menifee, Morgan, Owsley and 1 more | 54 min |
| Feb 11, 4:11 PM EST | Severe Thunderstorm Warning | JKL | Elliott, Menifee, Morgan, Rowan | 49 min |
| Feb 11, 4:16 PM EST | Tornado Warning | JKL | Breathitt, Lee, Wolfe | 22 min |
| Feb 11, 4:44 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin | 47 min |
| Feb 11, 4:55 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Harlan, Knott, Letcher, Pike | 65 min |
Nearby
Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.